Dust Devil, Lubbock
- When
- May 9, 11:00 AM CST
- Where
- Lubbock County, 6 mi SSW of Wolfforth
- Reported by
- Mesonet
- Coordinates
- 33.420, -102.060
A dust devil directly impacted a Texas Tech University West Texas mesonet site near Wolfforth. The mesonet site measured a one minute wind gust of 58 mph at 1100 CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A dust devil directly impacted a Texas Tech University West Texas mesonet site near Wolfforth. The mesonet site measured a one minute wind gust of 58 mph at 1100 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 10:36 AM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1136 AM CDT Mon May 9 2022 .AVIATION... VFR through the next 24 hours. Quite breezy conditions will continue this afternoon before starting around sunset. Some BLDU will be possible with the stronger gust, but this will be more noticable in flight viz rather than generate a flight category change. Density altitude will once again approach 7kft AMSL at KLBB/KPVW with this afternoon's hot temperatures. Flight training will be fairly miserable given the heat plus thermal turbulence. Smoother air should be relegated to above around 10kft AMSL this afternoon and early evening. && .PREV DISCUSSION... /issued 607 AM CDT Mon May 9 2022/ PREV DISCUSSION... /issued 326 AM CDT Mon May 9 2022/ SHORT TERM... Another day of hot, dry, and breezy conditions is expected until increasingly moist conditions return to the area later this week. For today, a large western North America trough will foster the development of surface lee cyclogenesis/troughing to the west of the area. This will primarily lead to another breezy day complete with hot temperatures and a very dry environment. Thickness values will be down a touch from Sunday so temperatures are expected to be a degree or two cooler area wide. Low level atmospheric winds will be strong this morning with relatively light mid and upper tropospheric winds. Atmospheric mixing this afternoon will reach somewhere between 700-600mb but winds in this layer will peak in the morning and be decreasing through the day. Furthermore, subsidence aloft will help bring some of these winds and even drier air down to the surface. Low level moisture will begin to return to at least the Rolling Plains early Tuesday morning as a sharp short wave dives southward into California tonight. LONG TERM... By Tuesday morning, the forecast area will be firmly established under southwesterly flow aloft between amplifying upper shortwave troughing over SoCal and broad upper ridging over the MS Valley. Broad surface high pressure over the eastern US will result in an extended period of generally moist southerly flow across West Texas which will persist through much of the upcoming week. This will bring a break from fire weather concerns and usher in better chances for thunderstorms. The first storm chances arrive late Tuesday afternoon as large-scale ascent increases with the passage of a shortwave perturbation within the SW flow aloft. With fairly robust positive theta-e advection within strengthening southerly surface flow, the SW/NE-oriented dryline is progged to reside across the southern Texas Panhandle by late afternoon with thunderstorms expected to intitate along the theta-e gradient into the early evening. Forecast soundings depict modest capping at the base of an EML with lapse rates nearing 9 C/km, with resulting MUCAPEs nearing 3500 to potentially 4000 J/kg across portions of the region. Robust surface heating along with favorable upper forcing is expected to be sufficient to erode much of the cap, and strong instability will likely allow storms to become severe. However, bulk shear magnitudes will be relatively weak (~15 to 25 kt) as jet energy remains displaced well to our northwest. With weak steering flow and relatively compact hodographs, storms are expected to remain loosely-clustered as they propagate slowly off the dryline towards the southeast during the evening hours, potentially congealing into an MCS later in the evening. With the well-mixed boundary layer, damaging wind gusts are expected to be the primary severe threat with a few large hailstones possible within the strongest cores. Additionally, PWATs nearing 250% of seasonal normals combined with relatively slow storm motion will result in the potential for heavy rain and possible flooding, with WPC placing much of the region within a marginal risk for excessive rainfall Tuesday evening. Southwesterly flow aloft will persist through late Thursday, with this being a favorable pattern for the dryline to linger across our region. Storm chances will be closer to the TX/NM border on Wednesday afternoon with the dryline progged to stay west of the border. Similar to Tuesday, steep midlevel lapse rates and ample instability will result in the potential for severe storms, with chances much lower off the Caprock where stronger capping resides. Additional storms are possible both Thursday and Friday, but guidance is split regarding the degree of forcing as a shortwave ejects over CO and confidence in storm coverage is much lower. A cold front looks to push through the area this weekend bringing cooler temperatures and limiting precip chances as drier northwesterly flow establishes aloft. /DWK FIRE WEATHER... Widespread critical fire weather conditions are again expected from late this morning through late in the evening. Although temperatures will be a touch lower than Sunday, they will continue to range between 15 and 25 degrees above seasonal averages. Winds will quickly increase after sunrise peaking around 20-25 mph at the 20 foot level this afternoon. Very dry air will remain in place and when combined with the hot temperatures will allow relative humidity values to be in the single digits. This will result in forecast RFTI values between 5-6 area wide this afternoon. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for TXZ021>044. && 99/99/26
Hazardous Weather Outlook National Weather Service Lubbock TX 944 AM CDT Mon May 9 2022 TXZ021>044-101445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 944 AM CDT Mon May 9 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Very warm temperatures, strong southwesterly winds, and continued extremely dry conditions will result in critical fire weather conditions today. A Red Flag Warning is in effect through 10 PM for the entire region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible across the area tomorrow and tomorrow night. Some storms may become severe with large hail and damaging wind gusts. The strongest storms will also be capable of producing heavy rainfall with localized flooding possible. Severe thunderstorms will be possible once again on Wednesday, mainly west of the Caprock Escarpment, and on Thursday across the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016236.